What Drug Overdose Really Looks Like

* This Article has been reviewed and fact-checked by a licensed Canadian medical professional*

From time to time people come into the pharmacy inquiring about NARCAN ® . Yes NARCAN ®, it’s the first and only FDA and Health Canada approved nasal form of naloxone for the emergency treatment of a known or suspected opioid overdose.

IMG_0262 copy

I know this isn’t a glamorous topic or something people particularly want to hear about but it’s an epidemic that’s killing nearly 50’000 people in the USA alone[*1], the saddest part is that so many of those deaths are preventable.

A few months ago I experienced something I thought I would never witness, an overdose. Walking into the bus station washroom, pushing the door open she was there with a tie fastened around her upper arm a needle still hanging from her arm and drug paraphernalia on the ground. Her face was blue and grey and she was completely unresponsive. I ran to a member of the train station staff and informed them in a very frenzied manner that a woman is, what I believe to be, overdosing and nobody had a NARCAN ® KIT. NOBODY. I was, and still am, furious about this. One small kit that could save this woman’s life. Thank God, the police arrived in time to save her life but it was one of the scariest moments I’ve experienced.

Whether we want to recognize that these things are going on around us, they are -every day. If we can’t stop it completely, how do we tend to it? We do what we can.

IMG_0256.jpg

NARCAN ® Nasal Spray counteracts the life-threatening effects of an opioid overdose. Since most accidental overdoses occur in a home setting, it was developed for first responders, as well as family, friends, and caregivers—with no professional medical training required.

    • Designed to be easy to use without medical training
  • Available [free] from your pharmacist, without a prescription

The pharmacy staff will provide you with a brief training on how to administer the drug and how to proceed and approach this type of circumstance. You might think you know how you’ll react in such a situation but until you’re faced with that situation you have no idea.

IMG_0269.jpg

Should you decide to undertake the responsibility of carrying a NARCAN® kit this is what you’ll receive.

  • 2 x NARCAN ® nasal Atomizers
  • 1 x first aid carrying pouch
  • 1 x set of latex gloves
  • 1 x CPR shield
  • 1 x informational diagram

How to Respond

STEP 1
Shout their name and shake their shoulders

STEP 2
Call 911 if they’re unresponsive

STEP 3
Give Naloxone (NARCAN) 1 spray into the nostril or inject 1 vial or ampoule into arm or leg

STEP 4
Perform rescue breathing and chest compressions.
* Although some resources list to focus on chest compressions the international Red Cross website still incorporates rescue breathing*

STEP 5
Is it working? If no improvement after 2-3 minutes repeat steps 3 and 4

I encourage you to stay away from any illegal drugs, and drugs that weren’t prescribed for you and to always take meds as prescribed.

If for whatever reason you don’t listen to reason Don’t Do Drugs Alone.

You can’t administer NARCAN on yourself and so while being equipped to reverse an overdose is important it won’t matter if you’re all alone.

[*1] Statistic taken from the National Institute on Drug Abuse.gov

Comments

This site uses Akismet to reduce spam. Learn how your comment data is processed.